Recover Overcoming Treatment Menopause
Did you stop having your period during or shortly after chemotherapy treatment ended? Do you suffer from frequent hot flashes and insomnia?
Then you may be in menopause.
The reality is that the closer you are to a menopausal age, the more likely it is that you will notice menopausal symptoms during chemotherapy -- and the more likely it is that your early menopause will be permanent.
Chemotherapy-induced menopause occurs in 10 percent to 50 percent of women younger than 40, and in 50 percent to more than 90 percent of women over 40. After chemotherapy, a woman may experience months, or even years, of irregular ovarian function. However, normal ovarian function may return over time, depending on her age and the type and dosage of chemotherapy treatment that she received.
Whether or not chemotherapy will send you into menopause depends on these factors as well as your state of health and the staging of your breast cancer. If your body is close to natural menopause prior to starting chemotherapy, your period may not return because your treatment likely disturbed or damaged your ovaries, leaving them unable to produce their usual hormones. A drastic drop in estrogen or changes in overall hormone levels can provoke menopausal symptoms. However, consult with your doctor to determine exactly where you are in this process.
A significant change in estrogen levels can cause menopause-like side effects and is common with chemotherapy treatment, especially the regimens of ACT (Adriamycin, Cytoxan and Taxol) and CMF (Cytoxan, Methotrexate, Fluorouracil. Follicles (eggs containing cells) divide rapidly. S ince chemotherapy kills rapidly dividing cancer cells, follicles, too, are sensitive to chemotherapy drugs. This is why your menstrual cycle is disrupted and you experience hot flashes, night sweats and other menopause-like changes.
Hormonal therapies can also cause sudden, menopause-like changes. Tamoxifen, for example, causes hot flashes by blocking estrogen receptors in the brain that control body temperature. Taking any medication that suppresses your ovaries’ function can also cause menopause-like side effects.
Early menopause caused by chemotherapy seems a bit abrupt because it’s not what your the body expects. Your symptoms can feel more intense than with a natural progressive menopause.
You also should be mindful that chemotherapy-induced menopause presents risk factors for osteoporosis. If you experience premature menopause, your doctor should monitor you by prescribing bone density tests and recommending supplemental Vitamin D and calcium.
So, how can you manage your way through early menopause?
Well, if it’s permanent there’s no way to ever reverse chemotherapy-induced menopause. But there are ways to manage the side effects. Below are a few suggestions from iVillage:
Also, if you are trying to overcome sleep problems related to menopause, iVillage has ten fixes you can try:
Additional resources that may helpful are:
The Menopause Book
Calgary Health Region and University of Calgary’s Brochure on Menopausal Symptoms and Treatments
About.com’s article on Acupuncture for Menopause
For more information on addressing early menopause, go to Breast Cancer Partner’s Resources. You can also share your knowledge and success with other survivors in our Partner Forum or at Survivor Tips.